Alert archive / Louisiana / Flash Flood Warnings in 2018

Flash Flood Warning 8, NWS New Orleans, LA

June 12, 2018Lafourche Parish, Saint Charles Parish, Terrebonne Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Jun 12, 2018, 7:20 PM CDT for Lafourche Parish, Saint Charles Parish, Terrebonne Parish, Louisiana. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2018, 7:20 PM CDT (00:20 UTC)
Expired
Jun 12, 2018, 8:45 PM CDT
In force
85 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

Counties Lafourche Parish, LA, Saint Charles Parish, LA, Terrebonne Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 442 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
442 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

663 
WGUS54 KLIX 130020
FFWLIX
LAC057-089-109-130145-
/O.NEW.KLIX.FF.W.0008.180613T0020Z-180613T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
720 PM CDT TUE JUN 12 2018

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Southwestern St. Charles Parish in southeastern Louisiana...
  Central Terrebonne Parish in southeastern Louisiana...
  North central Lafourche Parish in southeastern Louisiana...

* Until 845 PM CDT.

* At 720 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Houma, Lockport, Mathews, Gray, Des Allemands, Raceland, Chauvin,
  Dulac, Bayou Gauche, Bayou Cane, Montegut and Chackbay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 2926 9088 2926 9089 2990 9073 2985 9039
      2925 9067 2925 9088

$$

24/RR
1 follow-up statement
164 
WGUS74 KLIX 130144
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
844 PM CDT TUE JUN 12 2018

LAC057-089-109-130154-
/O.EXP.KLIX.FF.W.0008.000000T0000Z-180613T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Charles LA-Terrebonne LA-Lafourche LA-
844 PM CDT TUE JUN 12 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN ST. CHARLES...CENTRAL
TERREBONNE AND NORTH CENTRAL LAFOURCHE PARISHES WILL EXPIRE AT 845 PM
CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 2926 9088 2926 9089 2990 9073 2985 9039
      2925 9067 2925 9088

$$

24/RR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:39 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 12, 3:39 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service New Orleans LA
339 PM CDT Tue Jun 12 2018

.SHORT TERM...
Current upper level analysis shows a somewhat weak ridge centered
over New Mexico, Bermuda ridge north of the Bahamas and weakness
between the 2 extending from the Great Lakes to the Gulf of Mexico.
Strong daytime heating and ample moisture in place (1.8"+ PW)
combine for numerous thunderstorms across the CWA. Its a pretty
typical summer-time pattern with seemingly endless outflow
boundaries available for erratic storm movement and storm
enhancement. There appears to be less dry air aloft than previous
days, meaning the potential for damaging winds should be less.
However, instability appears to be high enough to support strong to
marginally severe storms. Most will be quite short lived over any
one place.

Similar conditions are expected each day this week through Thursday
as a series of daily shortwaves race east across the mid section of
the country. The ridge centered over New Mexico will keep areas west
of the CWA dry through subsidence. This may create a gradient of
higher rain chances east of I-55 and lower west of there.

.LONG TERM...
The upper level pattern will be shifting over the weekend. The ridge
west of the CWA will track ENE towards the mid Mississippi Valley by
Sunday. This will provide an area of weakness in the upper levels
for a westerly moving plume of tropical moisture coming out of the
Caribbean to move towards. The NHC gives this tropical wave a 20%
probability of development over the next 5 days as it moves into the
Bay of Campeche. Models are in relatively decent agreement that the
bulk of moisture associated with the system will track across the
western Gulf towards Texas. It's still a bit far out to know how far
east the heavier rain shield will reach, but confidence is high
enough to begin raising POPS over western portions of the CWA.

MEFFER
&&

.MARINE...Light onshore flow will continue through the remainder of
the work week however winds should begin to pick up a the pressure
gradient tightens over the western Gulf due to a tropical wave. SCS
conditions could even develop over the open waters west of the mouth
of the river this weekend. Persistent southerly to southeasterly
winds will lead to a swell developing over time and this will likely
lead to seas higher than normally seen with the wind expected late
this week and weekend. /CAB/

&&

.AVIATION...Again the main issue will be convection for the
remainder of the afternoon and evening. Outside of convection
terminals will generally remain in VFR status. Can not rule out
temporary MVFR vsbys at some of the problem sites as light fog tries
to develop, especially if rain is received. /CAB/

&&

.DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  91  72  88 /  30  50  20  60
BTR  75  92  74  90 /  30  50  20  50
ASD  76  92  76  89 /  20  50  20  50
MSY  76  91  77  90 /  30  50  20  50
GPT  77  90  77  88 /  20  50  40  50
PQL  74  89  75  88 /  20  50  40  50

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jun 12, 4:12 AM CDT, 15 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
412 AM CDT Tue Jun 12 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-122115-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
412 AM CDT Tue Jun 12 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Scattered thunderstorms are forecast over the area today. Some
storms are expected to become strong or even severe producing
strong winds, frequent lightning, and locally heavy rainfall that
could cause localized flooding of low lying and poor drainage
areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are forecast over the area through
Monday. Some of these storms could become strong or even severe
producing strong winds, frequent lightning, and locally heavy
rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 12, 5:34 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service New Orleans LA
534 PM CDT TUE JUN 12 2018

LAZ047-048-050-122315-
Livingston LA-West Baton Rouge LA-East Baton Rouge LA-
534 PM CDT TUE JUN 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WEST BATON ROUGE...
WEST CENTRAL LIVINGSTON AND SOUTHWESTERN EAST BATON ROUGE PARISHES
UNTIL 615 PM CDT...

At 534 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baton Rouge. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Baton Rouge, Baker, Denham Springs, Port Allen, Oak Hills Place,
Brusly, Westminster, Merrydale, Inniswold, Village St. George,
Gardere, Brownfields, Shenandoah, Old Jefferson and Baton Rouge
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.

&&

LAT...LON 3040 9127 3058 9120 3052 9090 3033 9109
TIME...MOT...LOC 2234Z 283DEG 4KT 3047 9113

24/RR
Local storm report, Jun 12, 6:00 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
600 PM CDT TUE JUN 12 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     FLASH FLOOD      BATON ROUGE             30.45N 91.13W
06/12/2018                   EAST BATON ROUGE   LA   BROADCAST MEDIA

            TRAFFIC CAM IMAGE SHOWS CAR SUBMERGED IN FLOODED
            UNDERPASS ON I-110 AT N 22ND.

&&

24/RR
Special weather statement, Jun 12, 6:07 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service New Orleans LA
607 PM CDT TUE JUN 12 2018

LAZ067>069-122330-
Lower Plaquemines-Lower Jefferson-Lower Lafourche-
607 PM CDT TUE JUN 12 2018

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN JEFFERSON
AND WEST CENTRAL PLAQUEMINES PARISHES...

At 606 PM CDT, strong thunderstorms were clustered 11 miles south of
Myrtle Grove, or 17 miles west of Port Sulphur, moving east at 25
mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Port Sulphur and Pointe A La Hache.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2954 9010 2967 8972 2940 8965 2939 8979
      2942 8978 2938 8986 2943 8982 2942 8985
      2941 8987 2942 8987 2948 8984 2942 8994
      2943 8994 2949 8989 2949 8990 2944 8994
      2944 9001 2939 9003 2937 9000 2937 9005
TIME...MOT...LOC 2306Z 257DEG 22KT 2948 8999

24/RR
Special weather statement, Jun 12, 6:53 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service New Orleans LA
653 PM CDT TUE JUN 12 2018

LAZ046-049-056>060-130030-
St. Charles-Iberville-Ascension-Assumption-St. John The Baptist-Upper
Lafourche-St. James-
653 PM CDT TUE JUN 12 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST. JOHN
THE BAPTIST...SOUTHWESTERN ASCENSION...ST. JAMES...NORTHWESTERN ST.
CHARLES...SOUTHEASTERN IBERVILLE AND NORTHERN ASSUMPTION PARISHES...

At 652 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles south of Bayou Sorrel to Luling.
Movement was east at 15 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Donaldsonville, Hahnville, Gramercy, Lutcher, White Castle, Montz,
Luling, Boutte, Destrehan, St. Rose, Killona, Norco, Paradis, Edgard,
South Vacherie, Paincourtville, Convent, North Vacherie, Wallace and
Taft.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3016 9122 2999 9028 2983 9035 3000 9124
      3002 9122 3004 9123 3003 9124 3006 9127
      3006 9137 3008 9137
TIME...MOT...LOC 2352Z 250DEG 11KT 3006 9130 2989 9037

24/RR
Special weather statement, Jun 12, 6:55 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service New Orleans LA
655 PM CDT TUE JUN 12 2018

LAZ059-060-065-066-130100-
Lower Terrebonne-St. Charles-Upper Terrebonne-Upper Lafourche-
655 PM CDT TUE JUN 12 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST.
CHARLES...CENTRAL TERREBONNE AND NORTH CENTRAL LAFOURCHE PARISHES...

At 654 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Raceland to near Cocodrie. Movement
was north at 10 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Houma, Lockport, Mathews, Gray, Des Allemands, Raceland, Chauvin,
Dulac, Bayou Gauche, Bayou Cane, Montegut and Chackbay.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2911 9086 2913 9091 2924 9088 2922 9085
      2921 9088 2920 9086 2923 9083 2926 9089
      2990 9073 2985 9039 2956 9052 2955 9057
      2952 9054 2912 9072 2914 9073 2910 9077
      2912 9082 2909 9086
TIME...MOT...LOC 2354Z 201DEG 9KT 2972 9065 2922 9076

24/RR
Special weather statement, Jun 12, 7:02 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
702 PM CDT TUE JUN 12 2018

LAZ069-130030-
Lower Plaquemines-
702 PM CDT TUE JUN 12 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL PLAQUEMINES PARISH...

At 701 PM CDT, a strong thunderstorm was located near Empire, or near
Port Sulphur, moving southeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Port Sulphur, Buras, Empire, Buras-triumph and Boothville-venice.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2929 8962 2929 8967 2931 8963 2933 8964
      2930 8969 2937 8975 2938 8972 2943 8979
      2953 8966 2949 8963 2945 8954 2946 8952
      2942 8955 2940 8952 2941 8957 2940 8957
      2939 8956 2938 8940 2924 8958
TIME...MOT...LOC 0001Z 315DEG 11KT 2944 8966

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:02 PM CDTSpecial Weather StatementLIXPlaquemines28 min
Jun 12, 7:16 PM CDTAreal Flood AdvisoryLIXEast Baton Rouge, West Baton Rouge119 min
Jun 12, 8:02 PM CDTSpecial Weather StatementLIXSaint Charles28 min
Jun 13, 5:25 PM CDTSpecial Weather StatementLIXTangipahoa35 min
Jun 13, 6:03 PM CDTSpecial Weather StatementLIXWashington42 min

Nearby

Flash Flood Warnings in Louisiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.